Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 52, NWS Amarillo, TX

May 12, 2005Beaver County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at May 12, 2005, 7:34 PM CDT for Beaver County, Oklahoma. It was in force for 71 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2005, 7:34 PM CDT (00:34 UTC)
Expired
May 12, 2005, 8:45 PM CDT
In force
71 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Beaver County, OK

The radar

The Dodge City radar (KDDC), 129 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.6 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2005-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2005-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1965 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KAMA 130034
SVRAMA
TXC065-130115-
/O.NEW.KAMA.SV.W.0051.050513T0034Z-050513T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
734 PM CDT THU MAY 12 2005

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CARSON COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 815 PM CDT

* AT 733 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE.  THIS STORM WAS LOCATED OVER EXTREME WEST CENTRAL
  CARSON COUNTY...OR ABOUT 15 MILES SOUTHWEST OF BORGER...AND MOVING
  NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE LARGE DAMAGING 
HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM 
WINDOWS

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3562 10162 3535 10163 3535 10144 3535 10123
      3561 10118

$$

KRAMAR
3 follow-up statements
000 
WWUS54 KAMA 130101
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
801 PM CDT THU MAY 12 2005

OKC007-130145-
/O.CON.KAMA.SV.W.0052.000000T0000Z-050513T0145Z/
BEAVER OK-
801 PM CDT THU MAY 12 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 845 PM CDT FOR
BEAVER COUNTY...

AT 754 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 10 MILES WEST OF SLAPOUT...OR ABOUT 17
MILES SOUTHEAST OF BEAVER...MOVING NORTHEAST AT 30 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
ELMWOOD...MOCANE...FORGAN...KNOWLES AND GATE.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3651 10092 3652 10003 3698 10003 3698 10092

$$
000 
WWUS54 KAMA 130108
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
806 PM CDT THU MAY 12 2005

OKC007-130145-
/O.CON.KAMA.SV.W.0052.000000T0000Z-050513T0145Z/
BEAVER OK-
806 PM CDT THU MAY 12 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 845 PM CDT FOR
BEAVER COUNTY...

AT 803 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 9 MILES WEST OF SLAPOUT...OR ABOUT 18
MILES SOUTHEAST OF BEAVER...MOVING NORTHEAST AT 30 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MOCANE...FORGAN...KNOWLES AND GATE.

HAIL UP TO THE SIZE OF PENNIES HAS BEEN REPORTED 2 MILES NORTH OF 
ELMWOOD WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3651 10092 3652 10003 3698 10003 3698 10092

$$
000 
WWUS54 KAMA 130143
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
843 PM CDT THU MAY 12 2005

OKC007-130153-
/O.EXP.KAMA.SV.W.0052.000000T0000Z-050513T0145Z/
BEAVER OK-
843 PM CDT THU MAY 12 2005

...THE SEVERE THUNDERSTORM WARNING FOR BEAVER COUNTY EXPIRES AT 845
PM CDT...

AT 843 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND
WAS NO LONGER SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3651 10092 3652 10003 3698 10003 3698 10092

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:15 PM CDT, 4 hours 19 minutes earlier.

Area forecast discussion, May 12, 3:15 PM CDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
315 PM CDT THU MAY 12 2005

.DISCUSSION...
OH WHAT AN AFTERNOON...GOT AWIPS BACK FROM THE DX UPGRADE IN TIME FOR
THE SEVERE STORMS OVER THE TX AND OK PNHDLS.  MOST OF THIS ACTIVITY
HAS PUSHED INTO NW OK/SRN KS THIS AFTERNOON WITH AN ISOLATED
SUPERCELL HOLDING ON TO THE SRN END OF THE FRONT OVER THE SOUTH
PLAINS. WILL LIKELY SEE ACTIVITY INCREASE THIS EVENING AS DISTURBANCE
MOVES ACROSS THE AREA...WITH ACTIVITY CONFINED TO ALONG AND JUST
NORTH OF COLD FRONT STRETCHING FROM HOBBES NM TO SHAMROCK. FRONT
MEANDERS AROUND THE AREA TONIGHT BEFORE STARTING TO LIFT NORTHWARD
OVERNIGHT. RESTRUCTURED POPS GRIDS QUITE A BIT TODAY AND TOMORROW AND
WILL LIKELY TWEAK WITH THEM UP TO ISSUANCE TIME OF TEXT PRODUCTS TO
REFLECT MOVEMENT AND LOCATION OF FRONT. ANOTHER PUSH ON THE FRONT
WILL TAKE PLACE LATE IN THE DAY SATURDAY AND THIS COULD GET
ADDITIONAL STORMS TO FORM...MAINLY ACROSS THE ERN AND SRN PORTIONS OF
THE PANHANDLE. ALSO ADJUSTED TEMP/WIND/SKY GRIDS FOR NEXT 48 HOURS TO
TAKE INTO ACCOUNT EXPECTED CONVECTIVE TRENDS AND TIMING OF THE
FRONT.

WEAK S/W RIDGE BUILDS OVERHEAD SATURDAY AS FERN PUSHES THROUGH...BUT
NWLY FLOW BECOMES ESTABLISHED WHICH WILL HELP TO DRAG S/W THROUGH
THE AREA ON SUNDAY.  MODELS HAVE HINTED AT THIS LAST SEVERAL RUNS
SO WENT AHEAD AND BUMPED UP POPS FOR SUNDAY AFTERNOON.  UPSLOPE FLOW
TAKES PLACE DURING DAY SUNDAY HELPING TO KEEP RECYCLED MOISTURE IN
PLACE...JUST ENOUGH TO POSSIBLY GIVE US A SHOT AT PRECIP.  RIDGE
STARTS TO BUILD INTO THE REGION FIRST PART OF NEXT WEEK HELPING
TEMPS TO WARM BACK UP ONCE AGAIN.  MODELS DIFFER WITH STRENGTH OF
RIDGE AND TIMING OF NEXT TROF TO APPROACH THE REGION BY LATE IN THE
WEEK.  HELD EXTENDED PORTION OF THE GRIDS/FCST IN CHECK WITH ONLY
MINOR TWEAKS TO TEMPS.

FCSTID = JORDAN

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                53  79  47  71 /  30  30  30  20
BEAVER OK                  56  73  47  76 /  40  30  30  20
BOISE CITY OK              47  71  44  73 /  10  20  20  20
BORGER TX                  55  77  50  74 /  30  30  30  20
BOYS RANCH TX              50  78  46  74 /  20  20  20  20
CANYON TX                  54  80  47  72 /  30  30  30  20
CLARENDON TX               60  80  51  73 /  50  30  30  20
DALHART TX                 47  75  45  72 /  10  20  20  20
GUYMON OK                  53  72  46  75 /  20  20  20  20
HEREFORD TX                53  80  48  71 /  20  30  30  20
LIPSCOMB TX                59  74  49  74 /  50  30  30  20
PAMPA TX                   58  77  51  72 /  50  30  30  20
SHAMROCK TX                61  79  52  74 /  50  40  40  20
WELLINGTON TX              61  80  52  76 /  50  40  40  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM CDT FOR BEAVER
     COUNTY.
TX...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM CDT FOR
     HANSFORD...OCHILTREE...LIPSCOMB...MOORE...HUTCHINSON...
     ROBERTS...HEMPHILL...POTTER...CARSON...GRAY...WHEELER...DEAF
     SMITH...RANDALL...ARMSTRONG...DONLEY COUNTY.
     TORNADO WATCH IN EFFECT UNTIL 9 PM CDT FOR COLLINGSWORTH COUNTY.

&&

09/10/17
Hazardous weather outlook, May 12, 4:12 PM CDT, 3 hours 22 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
412 PM CDT THU MAY 12 2005

OKZ001>003-TXZ001>020-131100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
412 PM CDT THU MAY 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER THE
SOUTHEASTERN TEXAS PANHANDLE GENERALLY ALONG AND SOUTHEAST OF A
FOLLETT TO BOOTLEG LINE. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS OVER THE OKLAHOMA PANHANDLE AND THE REMAINDER OF THE
TEXAS PANHANDLE.

MOIST AND UNSTABLE CONDITIONS WILL PERSIST ACROSS THE OKLAHOMA AND
TEXAS PANHANDLES THROUGH THIS EVENING. A COLD FRONT ACROSS THE
EASTERN AND SOUTHEASTERN TEXAS PANHANDLE WILL PROVIDE A FOCUS FOR
THUNDERSTORM DEVELOPMENT. THE PRIMARY THREAT WILL BE LARGE HAIL AND
DAMAGING WINDS. HOWEVER...THE THREAT OF ISOLATED TORNADOES WILL ALSO
BE POSSIBLE OVER THE SOUTHEASTERN TEXAS PANHANDLE.

.DAYS TWO THROUGH SEVEN...

STRONG THUNDERSTORMS ARE ALSO EXPECTED FRIDAY AND EARLY SATURDAY AS
ADDITIONAL ENERGY FROM THE JET-STREAM INTERACTS WITH THE MOIST AND
UNSTABLE CONDITIONS OVER THE PANHANDLES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGERS ACROSS THE CENTRAL AND
EASTERN OKLAHOMA AND TEXAS PANHANDLES SHOULD BE READY FOR POSSIBLE
ACTIVATION THIS AFTERNOON AND THIS EVENING.

SCHNEIDER

In the hours before

Local storm report, May 12, 6:58 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
658 PM CDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     HAIL             5 W AMARILLO            35.20N 101.91W
05/12/2005  1.75 INCH        POTTER             TX   TRAINED SPOTTER

&&

SMB
Local storm report, May 12, 7:06 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
706 PM CDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     HAIL             BORGER                  35.66N 101.40W
05/12/2005  0.75 INCH        HUTCHINSON         TX   EMERGENCY MNGR

            BORGER EOC REPORTED PENNY SIZE HAIL

&&

JJB
Local storm report, May 12, 7:09 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
709 PM CDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     HAIL             BORGER                  35.66N 101.40W
05/12/2005  1.00 INCH        HUTCHINSON         TX   EMERGENCY MNGR

            BORGER EOC REPORTED QUARTER HAIL ON GROUND

&&

JJB
Local storm report, May 12, 7:18 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
718 PM CDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             SKELLYTOWN              35.57N 101.17W
05/12/2005  0.88 INCH        CARSON             TX   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED PENNY TO NICKLE HAIL WHILE
            DRIVING THROUGH SKELLYTOWN

&&

JJB
Local storm report, May 12, 7:28 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
728 PM CDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             2 SW AMARILLO           35.18N 101.84W
05/12/2005  0.88 INCH        RANDALL            TX   TRAINED SPOTTER

            HAD HAIL BETWEEN NICKLE AND QUARTERS...STARTED AT 645 PM
            ENDED ABOUT 715 PM.

&&

JJB
Local storm report, May 12, 7:29 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
729 PM CDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     HAIL             8 NE AMARILLO           35.28N 101.72W
05/12/2005  0.75 INCH        POTTER             TX   AMATEUR RADIO

            3 MILES N 1342 ON HWY 136

&&

SMB

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 5:31 PM CDTSevere Thunderstorm WarningAMABeaver59 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.